Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Morristown, TN

May 2, 2016Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2016, 1:07 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2016, 1:07 PM EDT (17:07 UTC)
Expired
May 2, 2016, 1:45 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS54 KMRX 021707
SVRMRX
TNC129-151-021745-
/O.NEW.KMRX.SV.W.0019.160502T1707Z-160502T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
107 PM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SCOTT COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN MORGAN COUNTY IN EASTERN TENNESSEE...

* UNTIL 145 PM EDT

* AT 107 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
  OF WARTBURG...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...SLICK ROCK...RUGBY...
  DEERLODGE AND SMOKEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3655 8459 3628 8434 3614 8481 3623 8490
      3629 8487 3629 8484 3630 8482 3630 8480
      3633 8477 3633 8476 3634 8474 3635 8474
      3635 8473 3637 8472 3637 8470 3640 8466
      3645 8470
TIME...MOT...LOC 1707Z 233DEG 25KT 3624 8479 

HAIL...1.00IN
WIND...60MPH
 
$$

MOULTON
3 follow-up statements
886 
WWUS54 KMRX 021718
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
118 PM EDT MON MAY 2 2016

TNC129-151-021745-
/O.CON.KMRX.SV.W.0019.000000T0000Z-160502T1745Z/
SCOTT TN-MORGAN TN-
118 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL SCOTT AND NORTHWESTERN MORGAN COUNTIES...

AT 118 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF HELENWOOD...OR 12 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...SLICK ROCK...RUGBY...
DEERLODGE AND SMOKEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3655 8459 3628 8434 3615 8477 3624 8483
      3630 8480 3633 8477 3633 8476 3634 8474
      3635 8474 3635 8473 3637 8472 3637 8470
      3640 8466 3645 8470
TIME...MOT...LOC 1718Z 239DEG 26KT 3627 8468 

HAIL...1.25IN
WIND...60MPH
 
$$

MOULTON
774 
WWUS54 KMRX 021732
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
132 PM EDT MON MAY 2 2016

TNC129-151-021745-
/O.CON.KMRX.SV.W.0019.000000T0000Z-160502T1745Z/
SCOTT TN-MORGAN TN-
132 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL SCOTT AND NORTH CENTRAL MORGAN COUNTIES...

AT 132 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
HELENWOOD...OR 11 MILES NORTH OF WARTBURG...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...SLICK ROCK...RUGBY
AND SMOKEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3618 8468 3629 8473 3635 8473 3637 8472
      3637 8470 3640 8466 3648 8453 3628 8434
TIME...MOT...LOC 1732Z 245DEG 22KT 3627 8458 

HAIL...1.00IN
WIND...60MPH
 
$$

MOULTON
401 
WWUS54 KMRX 021742
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT MON MAY 2 2016

TNC129-151-021752-
/O.EXP.KMRX.SV.W.0019.000000T0000Z-160502T1745Z/
SCOTT TN-MORGAN TN-
142 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCOTT AND NORTH
CENTRAL MORGAN COUNTIES WILL EXPIRE AT 145 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3618 8468 3629 8473 3635 8473 3637 8472
      3637 8470 3640 8466 3648 8453 3628 8434
TIME...MOT...LOC 1738Z 233DEG 25KT 3627 8458 

$$

MOULTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:33 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 2, 10:33 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 AM EDT MON MAY 2 2016

.DISCUSSION...
UPDATE TO MAINLY ADJUST POP CHANCES TO BETTER REFLECT CURRENT
RADAR TRENDS. STILL EXPECTING TO SEE AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY AS WE HEAD INTO THIS AFTERNOON AND EVENING.
FRONTAL BOUNDARY IS CURRENTLY DRAPED ACROSS MIDDLE TENNESSEE INTO
EASTERN KENTUCKY...EXPECT IT TO CONTINUE TO MOVE FURTHER SOUTH AND
BE THE FOCUS POINT FOR THE STRONGER THUNDERSTORMS. IN ADDITION
TRAINING STORMS COULD POSE A FLASH FLOODING RISK IN SOME LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             79  60  76  50 /  90  80  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  78  59  73  49 /  80  80  40  20
OAK RIDGE, TN                       78  59  74  50 /  80  80  30  20
TRI CITIES AIRPORT, TN              78  58  72  47 /  80  90  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

ABM
Hazardous weather outlook, May 2, 4:38 AM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 AM EDT MON MAY 2 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
438 AM EDT MON MAY 2 2016 /338 AM CDT MON MAY 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL IS EXPECTED THIS AFTERNOON AND EVENING...

A COLD FRONT WILL SLOWLY APPROACH THE REGION TODAY WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BE STRONG TO POSSIBLY SEVERE WITH THE
MAIN CONCERN BEING STRONG GUSTY WINDS...HAIL UP TO QUARTER INCH...
HEAVY RAIN...AND FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING WILL
BE POSSIBLE WITH RAINFALL AMOUNTS IN EXCESS OF 2 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SOUTH FROM THE GREAT
LAKES LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND MOVE ACROSS
THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. FREEZING
LEVELS IN THE APPALACHAINS WILL DROP AS LOW AS 3000 TO 4000 FEET
WITH THE RAIN SHOWERS CHANGING TO SNOW SHOWERS DURING THE EARLY
MORNING HOURS. NO SIGINIFICANT ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DH/TD

In the hours before

Special weather statement, May 2, 12:57 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT MON MAY 2 2016

TNZ012-035-021730-
SCOTT TN-MORGAN TN-
1257 PM EDT MON MAY 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN MORGAN
COUNTIES UNTIL 130 PM EDT...

AT 1257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...BIG SOUTH FORK
NATIONAL...SLICK ROCK...RUGBY...DEERLODGE...HIGH POINT...NORMA AND SMOKEY
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3660 8454 3639 8431 3639 8433 3628 8434
      3611 8485 3617 8491 3621 8491 3624 8488
      3628 8488 3629 8487 3630 8480 3633 8477
      3634 8474 3637 8472 3637 8470 3640 8466
      3644 8469 3650 8471 3660 8461
TIME...MOT...LOC 1657Z 233DEG 25KT 3622 8487

MOULTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:57 PM EDTSpecial Weather StatementMRXScott33 min
May 2, 1:58 PM EDTSpecial Weather StatementMRXCampbell47 min
May 2, 2:31 PM EDTSpecial Weather StatementMRXBledsoe, Rhea44 min
May 2, 3:19 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane41 min
May 2, 3:39 PM EDTSpecial Weather StatementMRXSequatchie36 min
May 2, 3:59 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane46 min
May 2, 4:24 PM EDTSevere Thunderstorm WarningMRXBlount, Knox51 min
May 2, 4:33 PM EDTSpecial Weather StatementMRXCarter57 min
May 2, 4:48 PM EDTSpecial Weather StatementMRXMeigs27 min
May 2, 4:55 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier27 min
May 2, 5:29 PM EDTAreal Flood AdvisoryMRXLoudon, Meigs, Rhea, Roane3 hr
May 2, 5:39 PM EDTSpecial Weather StatementMRXJefferson36 min
May 2, 5:53 PM EDTSevere Thunderstorm WarningMRXCocke, Greene37 min
May 2, 5:56 PM EDTSpecial Weather StatementMRXBradley, Polk34 min
May 2, 6:31 PM EDTSpecial Weather StatementMRXJohnson29 min
May 2, 6:47 PM EDTSpecial Weather StatementMRXUnicoi, Washington43 min
May 2, 6:54 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.